When children and adults in my practice receive a vaccine, I recommend ibuprofen or acetaminophen to reduce discomfort, inflammation, or low-grade fever. Now comes a study that will change my practice.The Los Angeles Times “Booster Shots” blog reports, “Giving acetaminophen — best known by the brand-name Tylenol — to infants along with vaccines to prevent fevers from developing reduces the effectiveness of the vaccines.”
A number of parents swear by the acetaminophen regimen, “and some doctors recommend” it, the AP points out.
The “CDC’s vaccine advisory panel says it is a reasonable thing to do for children at high risk of seizures, which can be triggered by fevers.” However, “military and government scientists in the Czech Republic” uncovered evidence that may undermine the practice after evaluating children at 10 medical centers.
The “children were vaccinated against diphtheria, tetanus, poliomyelitis, hepatitis B, whooping cough, diarrhea-causing rotaviruses and Haemophilus influenzae type B,” Bloomberg News reported.
Investigators then divided the 459 participants. “One group received three doses of” acetaminophen “after vaccination and the other didn’t.”
Investigators noted “fewer infants who received acetaminophen had a fever, but these babies also had significantly fewer antibodies against pneumococcal disease, Haemophilus influenzae type b, diphtheria and tetanus toxoids, and for one of the whooping cough antibodies compared with infants who did not get acetaminophen,” HealthDay reported.
After “booster doses at 12 to 15 months, children who received prophylactic acetaminophen still had reduced immune responses to the vaccines against pneumococcal disease, Hib, and tetanus,” MedPage Today reported.
So, at least until a well-designed study lays this one to rest, I’ll only be recommending ibuprofen for my patients receiving vaccines.